Thunderstorm Wind, Rockingham
- When
- August 12, 2:35 PM EST
- Where
- Rockingham County, 4 mi SSW of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.267, -79.883
A line of thunderstorms produced primarily straight line wind damage as it progressed through Rockingham then Caswell Cos. Numerous trees were downed, homes and outbuildings were damaged, and three mobile homes were destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A line of thunderstorms produced primarily straight line wind damage as it progressed through Rockingham then Caswell Cos. Numerous trees were downed, homes and outbuildings were damaged, and three mobile homes were destroyed. At a seperation in this line, an F1 tornado east of Mayfield was produced. This tornado descended through a yard downing and topping several trees and destroyed the roof, walls, and carport of a house.Very heavy rainfall from this line of storms prompted flooding in mainly western parts of the county. Water covered roads at the intersection of Route 220 and Route 65 due to ditches overflowing. A spotter in Stoneville measured 3.8 inches during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 12:29 PM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT THU AUG 12 2004 .AVIATION... CEILING AND VSBYS AT TAF SITES WILL BE DETERIORATING NEXT FEW HOURS AS SOLID AREA OF RAIN MOVES UP INTO THE AREA. RAIN WILL CONTINUE OVERNIGHT UNTIL REMNANTS OF BONNIE PULL UP THE TAIL END LATE TONIGHT. THEN EXPECT A WIND SHIFT AND CLEARING...FIRST AT BLF AND LWB EARLY IN THE MORNING...THEN ACROSS ROA...LYH AND DAN LATE IN THE MORNING. .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1037 AM EDT THU AUG 12 2004 SHORT TERM (REST OF TODAY)... NO 12Z UPPER AIR RUN DUE TO EQUIPMENT PROBLEMS. HOPEFULLY WELL SEE A 00Z RUN. RADAR FILLING UP TO THE SOUTH AS S/WV ENERGY PUNCHES INTO ALABAMA JUST NORTH OF TS BONNIE. WIDESPREAD SHOWERS AND TSTMS ASSOC WITH THIS WAVE WILL MOVE ACROSS THE FA DURING THE DAY...WITH REMNANTS OF BONNIE MOVING MAINLY THRU THE PDMT THIS EVENING. LKG FOR 2-3 INCH RAIN AMOUNTS IN MUCH OF THE PDMT THRU 12Z FRIDAY. FLOOD WATCH REMAINS IN EFFECT. SLGT RISK OF ISOLATED TORNADOES IN EXTREME SE LATER TODAY AND THIS EVENING AS HELICITY VALUES INCREASE IN VICINITY OF BONNIE. CHANGES IN CRNT FCST INCLUDES INCREASING POP ACROSS MOST OF AREA TO CATEGORICAL AND MAKING SOME MINOR ADJUSTMENTS TO TIMING. WILL TRY TO HAVE FCST UPDATED BY 1115AM. THE FOLLOWING WAS ORIGINALLY ISSUED AT 722 AM EDT THU AUG 12 2004 AVIATION... MVFR/VFR CONDITIONS WITH ISOLD IFR VSYBS WILL SLOWLY IMPROVE EARLY THIS MORNING BEFORE MORE SHOWERS AND LOWERING CIGS ARRIVE BY MIDDAY FROM SW TO NE. EXPECT RAINFALL TO OVERSPREAD THE AREA LATER THIS AFTERNOON WITH THE HEAVIEST OVERNIGHT CAUSING WIDESPREAD MVFR AND IFR CIGS AND OCNL VSBYS. THE REMNANTS OF BONNIE WILL ALSO CAUSE OCNL GUSTY NORTHEAST WINDS TO 35 MPH LATER TONIGHT ESPCLY ALONG AND EAST OF THE BLUE RIDGE. THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 AM EDT THU AUG 12 2004 SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... MAIN PROBLEM WITH QPF OVER THE NEXT 24-36 HRS AS FRONT STALLS ABOUT OVERHEAD TODAY AND REMNANT OF BONNIE ZIPS NNE THRU THE ERN THIRD OF THE CWA LATE TNGT/EARLY FRI. S/W ROTATING AROUND MIDWEST 5H TROF THE MAIN PLAYER TODAY IN ACTING TO ENHANCE UVV FROM W TO E THRU THE AFTN IN RESPONSE TO INCREASING UPPER DIVERGENCE AHEAD OF SHARPENING TROF. SINCE ALREADY HAVE GOOD COVERAGE APCHG THE W ATTM...PLAN TO UP POPS TO LIKELYS W EARLY ON AND THEN COVER MOST OF THE AREA WITH LIKELY OR CAT POPS LATER WHEN SLUG OF DEEPER MOISTURE ALSO ARRIVES. APPEARS CLOUDS MAY LIMIT INSTAB SOME BUT ENOUGH DYNAMICS UNDER THETA RIDGING TO BOOST POPS. THIS ALSO MAY LEAD TO POSSIBLE LOCALIZED FLOOD PROBLEMS LATER AS MOST GUIDANCE SHOWING A GOOD 1-2 INCHES ACROSS THE SW BY 00Z. SINCE SPOTS OVER NW NC GOT A GOOD DOSE OF HEAVY RAIN WED...PLAN TO RAISE A FLOOD WATCH FOR SMALL STREAM FLOODING THIS AFTN ACROSS THE S...AND EXTEND ELSW ALONG/E OF THE BLUE RIDGE FOR BONNIE MOISTURE OVERNGT/EARLY FRI. WITH THE 5H TROF SHARPENING UP MORE AND FRONT A LITTLE FARTHER W...CONCERN IS THAT TRACK MAY BE A LITTLE MORE TOWARD THE ERN SLOPES ENHANCING UPSLOPE OVERNGT BEFORE QUICK SHOT OF UVV ARRIVES EARLY FRI. CONVECTION FEEDING IN OFF THE STREAM TO THE SE MAY ALSO TEND TO ROB INLAND RH TRANSPORT...PER ETA PWATS TO THE SE...IF SYSTEMS SHEARS OUT MORE BUT IFFY ATTM. OTRW FFG QUITE HIGH OUT E AND FAST MOVEMENT SHOULD LIMIT WDSPRD PROBLEMS...BUT IF AREAS GET PROGGED TOTALS TODAY COULD BE A PRIMER FOR HEAVIER RAINFALL OVERNGT INTO FRI. THUS WILL UP POPS TO CAT MOST AREAS TNGT INTO EARLY FRI...AND MENTION HEAVY RAIN BEFORE TAILING OFF TO ISOLD POPS FRI AFTN ONCE DRY SLOT PUNCHES IN UNDER SYSTEM. DECENT HELICITY VALUES ALSO SEEN OVER THE SE LATE TNGT ALONG CIRCULATION PATH WILL HAVE TO BE WATCHED AS CORE OF REMNANT SYSTEM RACES THRU. WILL LOWER TEMPS A BIT TODAY FOR MORE CLOUDS/RAINFALL...THEN RAISE A NOTCH FRI AS SUBSIDENCE KICKS INTO TROPICAL AIRMASS. DRYING WONT LAST LONG HOWEVER AS CHARLEY MAKES THE SWING INTO FL FRI NGT AND HELPS TO BACK COASTAL MOISTURE INLAND INTO THE AREA BY SAT MORNING. GIVEN THE GFS SHOWING HEAVIER RAINFALL INTO THE S BY 12Z SAT...WILL UP POPS A BIT THERE FOR NOW. LONG TERM (SATURDAY THROUGH WEDNESDAY)... BIG WEATHER MAKER TO WORRY ABOUT WILL BE TROPICAL SYSTEM CHARLIE...CURRENTLY MOVING THROUGH THE CARRIBEAN. CURRENT FORECAST FROM THE HURRICANE CENTER HAS CHARLIE MOVING THROUGH THE FORECAST AREA GENERALLY FROM LATE SATURDAY MORNING THROUGH LATE SATURDAY NIGHT. THE 00Z RUN OF THE GFS IS IN GENERAL AGREEMENT WITH THAT TRACK FORECAST...SO LEANED PRETTY MUCH ON THAT MODEL. UPPED POPS SIGNIFICANTLY ACROSS SOUTH AND EAST ZONES ON SATURDAY. STILL ENOUGH UNCERTAINTY THAT FAR OUT...SO DIDNT WANT TO GO CATEGORICAL YET. IF QPF VALUES THAT GFS FORECASTS COMES TO PASS...FFA WILL BE NEEDED FOR SATURDAY TIMEFRAME. WITH THAT BEING A FEW DAYS OUT...WILL JUST MENTION IN THE HWO FOR NOW. ALTHOUGH IT MAY ALSO GET A MENTION IN THE FFA THAT WILL BE ISSUED FOR TROPICAL STORM BONNIE THIS MORNING. FOR THE REMAINDER OF THE FORECAST (SUN THROUGH WED) NO MAJOR CHANGES WERE MADE. AVIATION... MVFR VISIBILITIES ACROSS KDAN AREA. PATCHY FOG WILL CREATE IFR VSBYS ACROSS THE PIEDMONT FROM 06 TO 11Z. VISIBILITIES AND CEILINGS SHOULD IMPROVE A LITTLE AFTER SUNRISE...BUT THIS WILL BE SHORT LIVED. WITH THE EXPECTED APPROACH OF BONNIE...AND WITH A SURFACE FRONT JUST OFF TO OUR WEST...THE THREAT OF RAIN WILL INCREASE DURING THE DAY...AND ESPECIALLY TOWARD 00Z ACROSS NC AND SOUTHERN VA. EXPECT TO HAVE VFR CONDITIONS DECREASING TO MVFR CONDITIONS ACROSS THE ENTIRE CWA BY LATE THIS AFTERNOON...AND THEN BASICALLY LASTING THROUGHOUT THE NIGHT. RAINFALL EXPECTED TO OCCUR AS BONNIE MOVES TOWARDS THE CWA LATE TONIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION (UPDATE)...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT THU AUG 12 2004 NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130047- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA- CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-HALIFAX VA- HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 8PM EDT. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ001>003-018>020-VAZ015-016-130106- ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC- WILKES NC-YADKIN NC- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWESTERN VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY. VAZ007-009>014-018>020-WVZ042>045-130107- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV- TAZEWELL VA-WYTHE VA- 308 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF HURRICANE CHARLEY ARE FORECAST TO MOVE UP INTO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THERE IS A POTENTIAL FOR FLOODING RAINFALL AS THESE REMNANTS MOVE THROUGH. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THE REMNANTS OF CHARLEY.
The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
3 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419656, 5419657, 5419658, 5419659, 5419660.